Skip to content
My WebMD Sign In, Sign Up
Just got out of the hospital-Anyone have the following problems???
avatar
pattitwo posted:
During one of the evenings I suddenly couldn't walk or stand. Everything was spinning and my brain was having problems with converting images right (images were upside down or sideways). I made it out to the couch by using the hallway walls for balance. Once I made it to the couch I couldn't get up due to my world spinning. I started to vomit until I finally fell asleep. Later I woke up and almost crawled to one of our beds, again vomiting on the bed. Could no longer stand because of the mental thing.
I had my husband call 911 and was transported to the hospital.
I have injected Betaseron, every other day, since 2005.
Tests showed I was very, very low in sodium and potassium. I was placed on IVs to get my levels up. My blood pressure was totally out of whack. It was the highest I have ever seen it (187) going to only as low as 127.
Has anyone else had this happen to them?
My neuro doctor was advised from the doctors at the hospital. I left a message at his office asking if he wanted to see me sooner than my June appointment. I was advised that I didn't need to come in early just come to my June appointment.
Under the advise of the hospital doctor I have been drinking pedialyte and no water, On my own, I am also drinking ensure and taking 595mg tablets of potassium once a day. Reduced my coffee drinking and eating items mostly with no salt.
I have noticed (from my blood tests) that my sodium levels were going down. But dummy me, I assume my ms doctor was watching it and would say something if he was concerned about it.
After my horrible event I am starting to be more proactive in wanted to know why about levels, etc.
I am disappointed, right now, with my doctor, and I am thinking about changing to a new doctor after seeing him in June. I am disappointed in myself in not asking him about those low levels.
So is it time to change from Betaseron to something else? Or do I stop MS meds completely for awhile?
Any ideas, opinions, or suggestions are greatly appreciated. Thank you to all of you.
Reply
 
avatar
david1951 responded:
Patti


I had similar experiences. I had additional symptoms such as dark and cloudy urine, constipation, high liquid requirements, joint pain, kidney pain, and my BP was over 200.


I was put on 2 BP meds until I figured out that I needed electrolytes and started on 60 oz. of gator aid each day...1/2 of my intake of 120 oz. per day.


I had to stop the BP meds within a week and I continued with the gator aid until I found a treatment regime that normalized my liquid and electrolyte requirements and lessened the other symptoms.


I have since added the treatment described here:


http://forums.webmd.com/3/multiple-sclerosis-exchange/forum/5396


BIG difference!


David


David
 
avatar
hackwriter responded:
Hi Patti,

High blood pressure is on the list of Betaseron side effects, so your neuro should have been monitoring that.

Low sodium and potassium are not side effects of that drug. Whoever ordered the tests that showed those results should have followed up with you.

However, you're right on the money about what you've taken away from this experience. Doctors aren't going to catch everything. We have to be our own advocates and ask questions.

In my own case, I ask for copies of my radiology reports whenever i get an MRI. One time I read a report about my thoracic MRI and it offhandedly mentioned that the MRI showed that I have gallstones and suggested I might want to follow up with a doctor about that. My neuro never said anything to me about it. A year later, I developed what turned out to be a gallbladder attack and went to the ER. I knew I had stones only because i read it on the report, and told the ER doc it was probably gallbladder. That isn't a big deal in itself, a lot of people have gallstones and never have a problem. The point is that I have to be vigilant and thorough and not expect my doctors to mention all those details that pop up. It's my body and I care most about it because i have to live in it every day. They don't.

If you aren't happy with your neuro, definitely shop for a new one. Sounds as though you've "outgrown" your present doc and need one whose awareness, concern, and communications skills are better.

As far as going off Betaseron, ask yourself some questions: Is it doing its job on your MS? If so, is it worth the side effects you might be experiencing because of it? Does Betaseron have anything to do with those low sodium and potassium levels, or is that deficiency entirely unrelated?

It's good to get a neuro's input on those last questions, but the decision is up to you. Some people go off their meds for a time just to see what would happen without it. Whatever you decide, you'll be okay. You can always change your mind. There are many other meds to choose from, including three oral therapies.

Hope you feel better now that you're watching the mineral intake, and hope you'll let us know what you decide to do.
Good luck!

Kim
 
avatar
pattitwo replied to david1951's response:
Thank you so much for giving me some insight and another link to check things out. It nice to know I am not alone..
Patti
 
avatar
pattitwo replied to hackwriter's response:
Thanks for sharing it has helped. I am doing better slowly and continuing the liquids. Actually, in a couple of research sites it seemed to suggest that Betaseron has a potassium blocker in it.
And your right (as I have found out) I am being proactive and will be setting up an appointment with my primary doctor and getting a referral to a endocrinologist.
These posts and replies are my first for any MS community. I am glad I did it!


Featuring Experts

Neil S. Lava, MD, is the director of the multiple sclerosis clinic at Emory University in Atlanta. He has been treating multiple sclerosis patients si...More

Helpful Tips

the walking drug, ampyra
was diagnosedwith MS in 2000. my walking has been getting harder to do but i was still able to work. i recently had an exacerbation of my ... More
Was this Helpful?
51 of 62 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.